Quetiapine in the ED

Quetiapine (Seroquel TM)

Quetiapine is a relatively new "atypical" antipsychotic agent. By "atypical" it is meant that it does not act predominantly as a dopamine antagonist and therefore can be expected to be free of extra-pyramidal side effects.

Due to fairly intense marketing it is being used for a wide range of off license indications, particularly as a calmative agent for impulsive or ill-tempered patients with personality disorders, as a mood stabiliser for bipolar affective disorder, and as a sleeping tablet for patients in whom it is judged best not to use an addictive agent. The evidence for its use in these situations is parlous at best.

Primary Exam Stuff

Quetiapine acts at serotonin, alpha adrenergic, histamine and dopamine receptors but its potency at dopamine receptors is a lot less than that of other agents. The mechanism of its activity is opaque.

Effects include sedation and decrease in psychosis.

Side effects include weight gain and hypertriglyceridemia, increased risk of type 2 diabetes and lowering of arrhythmia threshold.

Oral bioavailability is high. Protein binding his high.

Metabolism is largely hepatic and excretion of metabolites is mostly renal.

Half life is 7 hours (and 12 for the active metabolite) so once daily dosing is effective.

Toxicology

In small overdoses quetiapine is a fairly safe agent causing only a low grade tachycardia without QT or QRS prolongation and sedation.

Neurotoxic effects occur in large doses with the familiar pattern of agitation/sedation, seizures and coma occurring at doses over 3g in an adult.  

Likewise, cardiotoxicity is dose dependant but is much less of an issue than with antidepressants. Most people will get some tachycardia. In doses of over 3g hypotension can be expected. In massive doses arrhythmias have been reported in a handful of patients only (and co-ingestants might have had a role to play).

Delirium may respond well to physostigmine but this may be at the risk of seizures and arrhythmias.

Both sedation and cardiotoxicity may be significantly potentiated by co-ingestants especially antidepressants but also benzodiazepines and alcohol.

This blog post from The Poison Review looks at an article reporting a case series of massive overdoses.

According to Dr Shaun Greene, Emergency Physician and Toxicologist, quetiapine overdose is fast becoming one of the most common overdoses in Australia so you better get used to it.